Amtryptiline and Flunarine combined treatment

Hello everyone. I have vestibular migraine, caused by stress. I have taking amtryptiline 20mg for a while now, it's helping with anxiety but not the vestibular symptoms. I am about to start Flunarizine. I'd like to continue with the Amtryptiline and take flunarizine to see how I go. Do you stick with the same dose of amtryptiline or do you reduce it? My GP isn't too familiar with this kind of combo treatment, I am seeing him tomorrow. Many thanks in advance. ๐Ÿ˜Š๐Ÿ˜Š

10 Replies

oldest โ€ข newest
  • Hi,

    I have been on flunarizine for 6 years and it works wonderfully for me without any side effects. Last year I was put on amitriptyline as well for anxiety, 50mg taken in the evening. The amitriptyline made me tired, but other than that there didn't seem to be any bad side effects from the combo. There is a risk that flunarizine will make you a bit drowsy initially but it should go away after the first couple of weeks.

    Good luck with it!

  • Thank you very much, that's so reassuring! I'm only on 20mg amtryptiline and fatigue I can handle for a while. Thanks again ๐Ÿ˜Š๐Ÿ˜Š

  • Hannawy I've just read that flunarizine is unlicensed in the UK and very expensive, also that it should be taken only for six months and then stopped, with a repeated course later if migraine returns.

    So, I'm wondering how easy it was for you to get it prescribed, and whether you've taken it non-stop for six years. I'm looking for something with the least number of side effects, and I've noticed it is given to children, so assume it has a good safety profile.

    Any tips welcome! Thanks.

  • Hi Frodo ,

    It was my neurologist who suggested flunarizine 6 years ago. At the time it was pretty much the last resort (but it seems to me that there are many more options now) and I was wary because one of the side effects is depression, which is something I already suffered from. However, I have not had the depression get worse while I've been on it. I have been getting the flunarizine from the hospital pharmacy ever since. I can imagine that it's expensive as it has to be imported from Germany or the Netherlands.

    I have been on the flunarizine constantly for 6 years. My neurologist says it's fine to stay on this dose and that stopping and starting is likely to be worse than just taking it regularly. For me it hasn't been a problem. Also, it did take me more than 6 months to get to the level I am at now. I went from 3 migraines a week to 2-3 a year, but I would say that was a gradual change. If I had only been taking it for 6 months I do not know that the reduction would have been so significant.

    Sorry to present you with a wall of text - if there is anything else you want to know just ask :) For me it has been a miracle drug, but obviously it's different for everyone.

  • Just taken my first flunarizine ! Hopefully this will be the beginning of the end. If so, my GP and I will be arguing the case to keep me on it. We tried all types of drugs first and well, 18 years of history qualifies me I hope! Everyone is different but my symptoms are mostly vestibular and according to my neurologist, this is the best one to be on. I will have titrated to the 10mg dose by then so here's hoping it works well and keeps me on it ๐Ÿ˜Š๐Ÿ˜Š

  • Sounds like you are lucky to have a good neurologist, Hannawy, and theflamy seems to have a good GP. You need someone on your side who realises migraine is a serious problem. I really doubt my GP would agree to it on cost grounds, and because I haven't tried some of the cheaper options.

    Great that you've had such a big reduction in your migraines - that would be my dream! :)

  • Hi Frodo, unfortunately, it is NHS protocol to try cheaper options before getting on to the flunarizine, like everything else on NHS, you have to just serve your time as it were to get what you really need. Finding a GP who gets it has made all the difference so get on that phone and talk to ur practice manager about who would suit your needs. I really hope you get somewhere, lots of luck ๐Ÿ˜Š๐Ÿ˜Š

  • Thanks. It's such a punitive system. That would be yet another year of my life gone trying out drugs I know will be unsuitable and have severe side effects when there's one like this available, effective and with low side effect/safety profile. It's hardly the patient's fault that migraine provision is inadequate and drug companies charge whatever they like!

    Sorry, rant over!

  • Hi,

    I too was prescribed flunaraizine for my many years of migrane, I had the most hideous side effects, dizzy spells, palpitations, neausea, confusion, and headache โ€ฆ! ! And yes you cannot obtain it in the U.K. I have also in the past taken amitriptylene. I have had migrane along with menstral migrane since the age of 16 now 46, so suffered many years.

    Stress especially emotional stress is my biggest trigger by a country mile, I've had operations to control it but only this has partially helped, I hope you get along with the introduction of flunarazine and it's helpful to you, however I have learnt over the past few months a great deal about background head aches due to the drugs we take that are there to help us.

    I have in the past 6 months cut right back on all my drugs, and completely changed my diet, ( google Josh Turknett, Migrane Miricle) it has for me been a saviour. Mentally physically and for my migraines, I'd not go back. I still have migrane, I still have them for a few days at a time, but they are at the very least 80% better than they were and have ever been , I feel in control of them instead of them being completely in control of my life. The background headaches are a real thing, and not to be ignored. They very thing we reach for, for help sometimes, not always but sometimes may just be the one thing we need to cut back on.

    I hope I may have help, I wish you well on you migrane journey, goodness knows we all know how hard it is.

    Good luck :)

  • I am not sure that combination will work better than Flunarizine alone. But Flunarizine works well for some people, you can read evidence here: ncbi.nlm.nih.gov/pubmed/305...

    It is at least 10 times more expensive than other options (Propranolol, Topiramate, Amtryptiline etc ) - I suspect this is the reason why it did not get licence (as you expect from NHS). It is prescibed in other countries (10mg is usually). My mother was prescribed once - unfortunately it did not work for her.

You may also like...